Direct and integrated radial functions based quasilinearization schemes for nonlinear fractional differential equations


In this article, two radial basis functions based collocation schemes, differentiated and integrated methods (DRBF and IRBF), are extended to solve a class of nonlinear fractional initial and boundary value problems. Before discretization, the nonlinear problem is linearized using generalized quasilinearization. An interesting proof via generalized monotone quasilinearization for the existence and uniqueness for fractional order initial value problem is given. This convergence analysis also proves quadratic convergence of the generalized quasilinearization method. Both the schemes are compared in terms of accuracy and convergence and it is found that IRBF scheme handles inherent RBF ill-condition better than corresponding DRBF method. Variety of numerical examples are provided and compared with other available results to confirm the efficiency of the schemes.

This is a preview of subscription content, log in to check access.

Access options

Buy single article

Instant unlimited access to the full article PDF.

US$ 39.95

Price includes VAT for USA

Subscribe to journal

Immediate online access to all issues from 2019. Subscription will auto renew annually.

US$ 99

This is the net price. Taxes to be calculated in checkout.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9
Fig. 10


  1. 1.

    Antunes, P.R.S., Ferreira, R.A.C.: An augmented-RBF method for solving fractional Sturm–Liouville eigenvalue problems. SIAM J. Sci. Comput. 37(1), A515–A535 (2015)

  2. 2.

    Antunes, P.R.S., Ferreira, R.A.C.: Analysis of a class of boundary value problems depending on left and right Caputo fractional derivatives. Commun. Nonlinear Sci. Numer. Simul. 48, 398–413 (2017)

  3. 3.

    Area, I., Losada, J., Nieto, J.J.: A note on the fractional logistic equation. Phys. A 444, 182–187 (2016)

  4. 4.

    Bagley, R.L., Torvik, J.: Fractional calculus—a different approach to the analysis of viscoelastically damped structures. AIAA J. 21(5), 741–748 (1983)

  5. 5.

    Chen, W., Fu, Z.J., Chen, C.S.: Recent Advances in Radial Basis Function Collocation Methods. Springer Briefs in Applied Sciences and Technology. Springer, Heidelberg (2014)

  6. 6.

    Chen, W., Ye, L., Sun, H.: Fractional diffusion equations by the Kansa method. Comput. Math. Appl. 59(5), 1614–1620 (2010)

  7. 7.

    Dehghan, M., Nikpour, A.: Numerical solution of the system of second-order boundary value problems using the local radial basis functions based differential quadrature collocation method. Appl. Math. Model. 37(18–19), 8578–8599 (2013)

  8. 8.

    Denton, Z., Ng, P., Vatsala, A.: Quasilinearization method via lower and upper solutions for Riemann–Liouville fractional differential equation. Nonlinear Dyn. Syst. Theory 11(3), 239–252 (2011)

  9. 9.

    Devi, J.V., McRae, F.A., Drici, Z.: Generalized quasilinearization for fractional differential equations. Comput. Math. Appl. 59, 1057–1062 (2010)

  10. 10.

    Diethelm, K.: An algorithm for the numerical solution of differential equations of fractional order. Electron. Trans. Numer. Anal. 5(1), 1–6 (1997)

  11. 11.

    Diethelm, K.: The Analysis of Fractional Differential Equations. CRC Press, Boca Raton (2010)

  12. 12.

    Diethelm, K.: Increasing the efficiency of shooting methods for terminal value problems of fractional order. J. Comput. Phys. 293, 135–141 (2015)

  13. 13.

    Drábek, P., Milota, J.: Methods of nonlinear analysis. In: Applications to Differential Equations. Birkhäuser, Basel (2013)

  14. 14.

    Esmaeili, S., Shamsi, M., Dehghan, M.: Numerical solution of fractional differential equations via a Volterra integral equation approach. Cent. Eur. J. Phys. 11(10), 1470–1481 (2013)

  15. 15.

    Fakhr Kazemi, B., Ghoreishi, F.: Error estimate in fractional differential equations using multiquadratic radial basis functions. J. Comput. Appl. Math. 245, 133–147 (2013)

  16. 16.

    Fasshauer, G.F.: Meshfree approximation methods with MATLAB. In: Interdisciplinary Mathematical Sciences, vol. 6. World Scientific, Singapore (2007)

  17. 17.

    Firoozjaee, M., Yousefi, S., Jafari, H., Baleanu, D.: On a numerical approach to solve multi-order fractional differential equations with initial/boundary conditions. J. Comput. Nonlinear Dyn. 10(6), 061025(1-6) (2015)

  18. 18.

    Franke, R.: Scattered data interpolation: tests of some methods. Math. Comput. 38(157), 181–200 (1982)

  19. 19.

    Garrappa, R.: Trapezoidal methods for fractional differential equations: theoretical and computational aspects. Math. Comput. Simul. 110, 96–112 (2015)

  20. 20.

    Ghehsareh, H.R., Heydari Bateni, S., Zaghian, A.: A meshfree method based on the radial basis functions for solution of two-dimensional fractional evolution equation. Eng. Anal. Bound. Elem. 61, 52–60 (2015)

  21. 21.

    Hamarsheh, M., Ismail, A.M., et al.: Analytical approximation for fractional order logistic equation. Int. J. Pure Appl. Math. 115(2), 225–245 (2017)

  22. 22.

    Huber, S.E., Trummer, M.R.: Radial basis functions for solving differential equations: ill-conditioned matrices and numerical stability. Comput. Math. Appl. 71(1), 319–327 (2016)

  23. 23.

    Jaishankar, A., McKinley, G.H.: Power-law rheology in the bulk and at the interface: quasi-properties and fractional constitutive equations. Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci. 469(2149), 20120284 (2013)

  24. 24.

    Jang, B.: Efficient analytic method for solving nonlinear fractional differential equations. Appl. Math. Model. 38(5), 1775–1787 (2014)

  25. 25.

    Kansa, E.J.: Multiquadrics–a scattered data approximation scheme with applications to computational fluid-dynamics—II. Solutions to parabolic, hyperbolic and elliptic partial differential equations. Comput. Math. Appl. 19(8), 147–161 (1990)

  26. 26.

    Kazem, S.: An integral operational matrix based on Jacobi polynomials for solving fractional-order differential equations. Appl. Math. Modell. 37(3), 1126–1136 (2013)

  27. 27.

    Kilbas, A.A., Srivastava, H.M., Trujillo, J.J.: Theory and Applications of Fractional Differential Equations, vol. 204. Elsevier, Amsterdam (2006)

  28. 28.

    Lakshmikantham, V., Carl, S., Heikkilä, S.: Fixed point theorems in ordered Banach spaces via quasilinearization. Nonlinear Anal. 71(7–8), 3448–3458 (2009)

  29. 29.

    Li, C., Yi, Q., Chen, A.: Finite difference methods with non-uniform meshes for nonlinear fractional differential equations. J. Comput. Phys. 316, 614–631 (2016)

  30. 30.

    Lubich, C.: Discretized fractional calculus. SIAM J. Math. Anal. 17(3), 704–719 (1986)

  31. 31.

    Magin, R., Ovadia, M.: Modeling the cardiac tissue electrode interface using fractional calculus. J. Vib. Control 14(9–10), 1431–1442 (2008)

  32. 32.

    Mai-Duy, N.: Solving high order ordinary differential equations with radial basis function networks. Int. J. Numer. Methods Eng. 62(6), 824–852 (2005)

  33. 33.

    Mai-Duy, N., Tran-Cong, T.: Numerical solution of differential equations using multiquadric radial basis function networks. Neural Netw. 14(2), 185–199 (2001)

  34. 34.

    Miller, K., Samko, S.: Completely monotonic functions. Integral Transfor. Spec. Funct. 12, 389–402 (2001)

  35. 35.

    Pang, G., Chen, W., Fu, Z.: Space-fractional advection-dispersion equations by the Kansa method. J. Comput. Phys. 293, 280–296 (2015)

  36. 36.

    Parand, K., Abbasbandy, S., Kazem, S., Rad, J.: A novel application of radial basis functions for solving a model of first-order integro-ordinary differential equation. Commun. Nonlinear Sci. Numer. Simul. 16(3), 4250–4258 (2011)

  37. 37.

    Piret, C., Hanert, E.: A radial basis functions method for fractional diffusion equations. J. Comput. Phys. 238, 71–81 (2013)

  38. 38.

    Qu, H., Liu, X.: A numerical method for solving fractional differential equations by using neural network. Adv. Math. Phys. pp. Art. ID 439526, 1–12 (2015)

  39. 39.

    Saeed, U., ur Rehman, M.: Haar wavelet-quasilinearization technique for fractional nonlinear differential equations. Appl. Math. Comput. 220, 630–648 (2013)

  40. 40.

    Schneider, W.: Completely monotone generalised Mittag-Leffler functions. Expos. Math. 14, 3–16 (1996)

  41. 41.

    Sheng, H., Chen, Y., Qiu, T.: Fractional processes and fractional-order signal processing. In: Signals and Communication Technology. Springer, London (2012)

  42. 42.

    Shu, C., Ding, H., Yeo, K.: Local radial basis function-based differential quadrature method and its application to solve two-dimensional incompressible Navier–Stokes equations. Comput. Methods Appl. Mech. Eng. 192(7–8), 941–954 (2003)

  43. 43.

    Tien, C.M.T., Mai-Duy, N., Tran, C.D., Tran-Cong, T.: A numerical study of compact approximations based on flat integrated radial basis functions for second-order differential equations. Comput. Math. Appl. 72(9), 2364–2387 (2016)

  44. 44.

    Vijesh, V.A., Kumar, K.: Wavelet based quasilinearization method for semi-linear parabolic initial boundary value problems. Appl. Math. Comput. 266, 1163–1176 (2015)

  45. 45.

    West, B.J.: Exact solution to fractional logistic equation. Phys. A 429, 103–108 (2015)

  46. 46.

    Wright, G.B., Fornberg, B.: Scattered node compact finite difference-type formulas generated from radial basis functions. J. Comput. Phys. 212(1), 99–123 (2006)

Download references


Authors are extremely grateful to anonymous reviewers whose constructive and insightful comments have helped in improving the present article significantly.

Author information

Correspondence to G. Chandhini.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by Elisabeth Larsson.



The proof for \(\widehat{T}{:}\,[v^0,w^0] \subset C[0, T]\rightarrow C[0, T]\) is given as follows. Let \(y(t)=\widehat{T} x(t)\) for some \(x\in [v^0,w^0]\). Hence

$$\begin{aligned} y(t)=x_0E_q(-\mu t^q)+\int _0^t(t-s)^{q-1}E_{q,q}(-\mu (t-s)^{q})(h(s,x(s))+\mu x(s))\mathrm{d}s.\nonumber \\ \end{aligned}$$

To show that y is a continuous function on [0, T], it is enough to show that \(z(t)=\int _0^t(t-s)^{q-1}E_{q,q}(-\mu (t-s)^{q})(h(s,x(s))+\mu x(s))\mathrm{d}s\) is continuous as \(E_q\) is a continuous function.

Define \(g(t,s)=E_{q,q}(-\mu (t-s)^{q})(h(s,x(s))+\mu x(s))\), \((t,s)\in [0,T] \times [0,T]\) and \(g_1(s)=h(s,x(s))+\mu x(s)\), \(s \in [0,T]\). Let K and \(K_1\) be the maximum of |g| and \(|g_1|\) in their respective domains. Also \(E_{q,q}(-\mu (t-s)^{q})\) is uniformly continuous for \((t,s)\in [0,T] \times [0,T]\).

Given \(\epsilon >0\), there exist \(\delta _1>0\) such that \(|E_{q,q}(-\mu (t_1-s)^{q})-E_{q,q}(-\mu (t_2-s)^{q})| \le \frac{q\epsilon }{3K_1T^q}\) whenever \(|t_1-t_2| \le \delta _1\). Further, given \(\epsilon >0\) there exists a \(\delta _2>0\) such that \(|t_1-t_2|^q \le \frac{q\epsilon }{3K}\) whenever \(|t_1-t_2| \le \delta _2\). Let \(t_1 \le t_2\) in [0, T] with \(|t_1-t_2|\le \delta =\min \{\delta _1,\delta _2\}\). Note that \(z(t_1)-z(t_2)=I_1+I_2+I_3\) where

$$\begin{aligned} I_1= & {} \int _0^{t_1}(t_1-s)^{q-1}(E_{q,q}(-\mu (t_1-s)^{q})-E_{q,q}(-\mu (t_2-s)^{q}))g_1(s)\mathrm{d}s;~~~\\ I_2= & {} \int _0^{t_1}((t_1-s)^{q-1}-(t_2-s)^{q-1})g(t_2,s)\mathrm{d}s;~~~I_3=-\int _{t_1}^{t_2}(t_2-s)^{q-1}g(t_2,s)\mathrm{d}s \end{aligned}$$


$$\begin{aligned} |I_1|\le & {} \int _0^{t_1}(t_1-s)^{q-1}|E_{q,q}(-\mu (t_1-s)^{q})-E_{q,q}(-\mu (t_2-s)^{q})||g_1(s)|\mathrm{d}s \nonumber \\\le & {} K_1\int _0^{t_1}(t_1-s)^{q-1}|E_{q,q}(-\mu (t_1-s)^{q})-E_{q,q}(-\mu (t_2-s)^{q})|\mathrm{d}s \nonumber \\ \text{ Thus }\,\,|I_1|\le & {} \frac{\epsilon }{3} \end{aligned}$$
$$\begin{aligned} |I_3|\le & {} \int _{t_1}^{t_2}(t_2-s)^{q-1}|g(t_2,s)|\mathrm{d}s~\le ~K\int _{t_1}^{t_2}(t_2-s)^{q-1}\mathrm{d}s \nonumber \\= & {} K_1\int _{0}^{t_2-t_1}\tau ^{q-1}\mathrm{d}\tau =\frac{K}{q} (t_2-t_1)^q \nonumber \\ \text{ Thus }\,\, |I_3|\le & {} \frac{\epsilon }{3} \end{aligned}$$
$$\begin{aligned} |I_2|\le & {} \int _0^{t_1} |(t_1-s)^{q-1}-(t_2-s)^{q-1})||g(t_2,s)|\mathrm{d}s \nonumber \\\le & {} K \int _0^{t_1}|(t_1-s)^{q-1}-(t_2-s)^{q-1}|\mathrm{d}s=K\frac{(t_2-t_1)^q}{q}+K\frac{t_1^q-t_2^q}{q} \nonumber \\ \text{ Thus }\,\, |I_2|\le & {} K\frac{(t_2-t_1)^q}{q} \le \frac{\epsilon }{3} \end{aligned}$$

This implies \(|z(t_1)-z(t_2)| \le \epsilon \) whenever \(|t_1-t_2|\le \delta \). Hence z is a continuous function on [0, T]. Consequently y is continuous in [0, T].

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Chandhini, G., Prashanthi, K.S. & Antony Vijesh, V. Direct and integrated radial functions based quasilinearization schemes for nonlinear fractional differential equations. Bit Numer Math (2019).

Download citation


  • Nonlinear fractional ordinary differential equation
  • Direct and integrated radial basis functions
  • Collocation
  • Quasilinearization
  • Convergence analysis

Mathematics Subject Classification

  • 65L20
  • 65L05
  • 65L10